|IMAGES IN RHEUMATOLOGY
|Year : 2018 | Volume
| Issue : 1 | Page : 64-65
Sulfasalazine induced photo toxicity
Sham Santhanam1, Nidhi Singh2
1 Consultant Rheumatologist, Glenegales Global Hospital, Chennai, Tamil Nadu, India
2 Consultant Dermatologist, Glenegales Global Hospital, Chennai, Tamil Nadu, India
|Date of Web Publication||26-Feb-2018|
Dr. Sham Santhanam
No 16 A, Pallavan Salai, Nesapakkam, K.K. Nagar West, Chennai - 600 078, Tamil Nadu
Source of Support: None, Conflict of Interest: None
Keywords: Photoallergy, phototoxicity, sulfasalazine
|How to cite this article:|
Santhanam S, Singh N. Sulfasalazine induced photo toxicity. Indian J Rheumatol 2018;13:64-5
Drug-induced photo toxicity is an nonimmunological reaction, leading to development of skin rashes. It happens when a photosensitive chemical gets activated, on exposure to ultraviolet (UV) – A/B radiation. Disease modifying agents and immunosuppressive agents used in rheumatic diseases can also cause these phototoxic reactions, but only few cases have been reported in literature.,
Here, we report a middle-aged female who developed phototoxic reaction with sulfasalazine.
A 43-year-old female presented with inflammatory joint symptoms of 3 months duration and was diagnosed with seropositive rheumatoid arthritis. She was started on low-dose steroids with 1000 mg of sulfasalazine. After 1 month, she came for follow-up and her joint symptoms had reduced with steroids. The dose of sulfasalazine was stepped up to 1500 mg/day and after 2 weeks to 2000 mg/day. Patient came after 1 month with generalized erythematous rashes in sun-exposed areas [Figure 1]. She also gave history of travel and increased sun exposure during the travel. Patient herself suspected that the rashes were due to increase in sulfasalazine dose and stopped the drug. After that, she felt the severity of rash decreased. A dermatologist opinion was obtained and a diagnosis of phototoxic reaction (due to sulfasalazine) was made. She was treated with topical steroids and photo protective agents and improved symptomatically.
|Figure 1: Photo toxic reaction involving both forearm, hands, neck and trunk (showing erythema and desquamation)|
Click here to view
Photosensitivity reactions can be due to various mechanisms but the most common forms are phototoxicity and photoallergic reactions. Phototoxic reactions are due to drugs which can absorb radiation. The molecule which absorbs radiation (chromophore) usually has a single/double bond or halogenated aromatic rings. The wavelength at which activation takes place is usually above 310 nm (more with UV A rays). A single exposure to the drug is enough, and the lesions are restricted to sun-exposed parts. It can occur in any age group and more common in women. There is direct cell damage due to reactive oxygen radicals, and the degree of damage is directly proportional to the concentration of the drug. Photoallergic reactions are relatively less common and require more than a single exposure to the drug. The skin lesions are not restricted to sun-exposed areas and can involve the whole body. It is a delayed T-cell-mediated (Type IV) hypersensitivity reaction and is not related to the concentration of drug.
We did a thorough literature search after treating this patient. To our surprise, many of the drugs used in the management of rheumatic diseases can cause photosensitivity. However, the number of reported cases were few. The drugs which can cause photosensitivity are hydroxychloroquine,, sulfasalazine, methotrexate, cyclophosphamide, tumor necrosis factor inhibitors, and nonsteroidal anti-inflammatory drugs (NSAIDs). Phototoxic reaction caused by quinine or chloroquine is more common than hydroxychloroquine. NSAIDs are the most common type of drugs causing phototoxicity. Naproxen, ibuprofen, piroxicam, diclofenac, and celecoxib are some of the NSAIDs causing phototoxicity. Photo patch testing is helpful in diagnosing drug-induced photosensitivity and is performed over an unaffected area of skin.
Although these reactions are not so common, it should be kept in mind when prescribing such drugs. There is no clarity however, whether one should ask the patients to consider photoprotection during the initial few days to weeks of starting such drugs.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Zuba EB, Koronowska S, Osmola-Mańkowska A, Jenerowicz D. Drug-induced photosensitivity. Acta Dermatovenerol Croat 2016;24:55-64.
Kapur TR. Drug induced photosensitivity. Indian J Dermatol Venereol Leprol 1979;45:32-5.
] [Full text]
Métayer I, Balguerie X, Courville P, Lauret P, Joly P. Photodermatosis induced by hydroxychloroquine: 4 cases. Ann Dermatol Venereol 2001;128:729-31.
Cannella. AC, O'Dell JR. Traditional DMARDs: Methotrexate, Leflunomide, Sulfasalazine, Hydroxychloroquine, and Combination Therapies. In: Firestein GS, Budd RC, Gabriel SE, McInnes IB, O'Dell JR. Textbook of rheumatology. 10th
ed. Philadelphia: Elsevier; 2017. p. 1520-40.
Moran GW, Lim AW, Bailey JL, Dubeau MF, Leung Y, Devlin SM, et al.
Review article: Dermatological complications of immunosuppressive and anti-TNF therapy in inflammatory bowel disease. Aliment Pharmacol Ther 2013;38:1002-24.
De Bandt M, Sibilia J, Le Loët X, Prouzeau S, Fautrel B, Marcelli C, et al.
Systemic lupus erythematosus induced by anti-tumour necrosis factor alpha therapy: A French National Survey. Arthritis Res Ther 2005;7:R545-51.